Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Topeka, KS

February 25, 1998Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Feb 25, 1998, 6:35 PM CST for Coffey County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 1998, 6:35 PM CST (00:35 UTC)
Expired
Feb 25, 1998, 7:20 PM CST
In force
45 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Coffey County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 260035 RRA
SVRTOP
KSC031-260120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CST WED FEB 25 1998

* SEVERE THUNDERSTORM WARNING FOR
     SOUTHEASTERN COFFEY COUNTY - EAST CENTRAL KANSAS

* UNTIL 720 PM CST
 
* SOME LOCATIONS AFFECTED
     LE ROY

* AT 635 PM CST RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST
  OF IOLA MOVING NORTHEAST AT 45 MPH.

* REPORTS
     NICKEL SIZE HAIL AT TORONTO ABOUT 620 PM WITH THIS SAME STORM.
 
LARGE HAIL IS LIKELY.  GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 3:02 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 25, 3:02 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CST WED FEB 25 1998

...FORECAST CHALLENGES NEXT FEW DAYS INCLUDE TSTM CHANCES THIS
   EVENING...THEN CLOUDS AND TEMPERATURES THURSDAY AND FRIDAY...

INTENSE SFC/H5 LO PRES SEEN THIS AFTN ON 18Z SFC MAP AND SATL LOOPS
OVR WRN NEB TO THE N OF LBF. DRY SLOT UNDER UPPER LVL JET AXIS HAS
WORKED INTO WRN KS AND CNTRL NEB WITH ERN KS STILL IN MOIST LO LVL
FLOW AHEAD OF SFC/LO LVL DRY LN. VISIBLE SATL LOOP SHOWS SOME
ENHANCED CU FM EMP SOUTHWARD INTO NERN OK WHERE CAP APPEARS TO BE
WEAKENING AS MID LVL CAA AND VORT MX MOV INTO WRN EDGE OF INSTABILITY
AXIS. 88D ALSO BEGINNING TO SHOW SOME DEVELOPING SHWRS/TSTMS IN THIS
AREA. SHEAR PROFILE STILL INDICATES THAT SOME SVR STORMS POSSIBLE AND
WL KEEP SCT EVE TSTMS IN ERN COUNTIES. LO LVL CAA ALSO SEEN ON
VISIBLE SALT LOOP WITH LINE OF CU CONGESTUS SURGING ACRS NW KS INTO
CNTRL NEB. FEEL THIS LO LVL CAA WILL OVERSPREAD ALL OF FA TONIGHT
WITH GUID MN TEMPS LOOKING TOO WARM NCENT KS GIVEN STRENGTH OF CAA.

BEYOND TON...H5 LO SLOWLY FILLS AND MOVES ENEWRD INTO NW IA/SE SD BY
FRI. BROAD CYCLONIC LO/MID LVL FLOW TO CONT OVER CWA WITH LO LVL CAA
SEEN THRU PD. ALL 3 MODELS SHOW FAIRLY STG H85 CAA WITH TEMPS IN THE
-3C TO -6C RANGE BY 48 HRS. LO LVL RH ALSO IN THE 60-80% RANGE...SO
WITH CYCLONIC FLOW OVER AREA...REGION SHOULD FILL IN WITH SC DURING
DAYTIME AND POSSIBLE INTO THE NIGHT AS WELL GIVEN H85 CAA PATTERN AND
THICKNESS FALLS. GUID MX TEMPS LOOK A LITTLE WARM-ESP NCENT KS GIVEN
FCST H85 TEMPS AND EXPECTED ST/SC DEVELOPMENT.

CHANCES FOR PCPN APPEAR SMALL WITH DRYING LO LVLS...BUT WITH DEEP
CYCLONIC FLOW OVER AREA...WOULD NOT BE SURPRISED TO SEE A FEW
SPRINKLES OVER CWA THU OR SNOW FLURRIES ON FRI AS AIRMASS BECOMES
COLD ENOUGH FOR SNOW.

WILL LET WIND ADVISORY EXPIRE WITH NEW FCST PACKAGE AS EXPECT WINDS
TO DIMINISH BELOW ADVISORY CRITERIA AROUND SUNSET.

.TOP...NONE.

BARLOW

In the hours before

Special weather statement, Feb 25, 3:40 PM CST, 2 hours 55 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-252350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CST WED FEB 25 1998

...THE WIND ADVISORY FOR NORTH CENTRAL AND NORTHEAST KANSAS WILL BE
   ALLOWED TO EXPIRE AT 6 PM...

STRONG SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH SOME GUSTS OVER
40 MPH AT TIMES SHOULD DIMINISH AROUND SUNSET...THEREFORE THE WIND
ADVISORY WILL BE CANCELLED AT THIS TIME.

A STRONG LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA WILL REMAIN IN THE
AREA TONIGHT...BUT THE WIND SPEEDS ARE FORECAST TO DROP INTO THE
15 TO 25 MPH RANGE AFTER SUNSET.

BARLOW

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.